Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Mar 31, 2012, 5:49 PM CDT for Cherokee County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2012, 5:49 PM CDT (22:49 UTC)
- Expired
- Mar 31, 2012, 6:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
112
WWUS84 KBMX 312249
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT SAT MAR 31 2012
ALZ020-312315-
CHEROKEE AL-
549 PM CDT SAT MAR 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 615 PM
CDT...
AT 543 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SAND ROCK...OR 6 MILES NORTH OF CENTRE...MOVING
SOUTHEAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CENTRE...
CEDAR BLUFF...
CENTRE MUNICIPAL AIRPORT...
FORNEY...
WEISS LAKE...
&&
LAT...LON 3417 8543 3397 8540 3395 8543 3396 8549
3394 8550 3394 8552 3420 8582 3433 8567
TIME...MOT...LOC 2249Z 312DEG 28KT 3420 8566
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 31, 3:08 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Mar 31, 3:08 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT SAT MAR 31 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY. AN UPPER LEVEL TROF AXIS (COLD POCKET) WILL PASS THROUGH NORTHERN ALABAMA AND GEORGIA THIS EVENING. SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE TO TRACK SOUTHEAST THROUGH THE EARLY EVENING HOURS AND AFFECT MAINLY AREAS NORTH OF I-20...WITH LARGE HAIL BEING THE PRIMARY THREAT. FOG WILL ONCE AGAIN AN ISSUE LATER TONIGHT AND THROUGH EARLY SUNDAY MORNING. THE LOWEST VISIBILITIES WILL LIKELY BE ACROSS EAST ALABAMA WHERE TEMPERATURES ARE FORECAST TO FALL SLIGHTLY BELOW THE AFTERNOON SURFACE DEWPOINTS...CONSIDERED THE CROSSOVER TEMPERATURE. THE UPPER RIDGE BUILDS EASTWARD INTO THE SOUTHEAST STATES SUNDAY AND MONDAY AHEAD OF A DIGGING UPPER TROF OVER THE SOUTHWEST STATES. THIS WILL RESULT IN VERY WARM AFTERNOON TEMPERATURES WITH HIGHS ONCE AGAIN FLIRTING WITH RECORD VALUES. RECORD HIGHS FOR THE MAIN CLIMATE SITES ARE LISTED BELOW. A FEW OF THE MODELS CONTINUE TO SHOW ISOLATED STORMS ACROSS CENTRAL ALABAMA ON SUNDAY. THE MID LEVEL LAPSE RATES ARE NOT AS FAVORABLE ON SUNDAY DUE TO WARMING TEMPERATURES ALOFT...BUT THERE IS LITTLE OR NO CAP...SO AN ISOLATED SEVERE STORM POSSIBLE IN THE AFTERNOON. REMOVED THUNDERSTORMS FOR MONDAY AS TEMPERATURES WARM ENOUGH ALOFT TO PRODUCE A CAPPING INVERSION. .LONG TERM...WEDNESDAY THROUGH SATURDAY. THE CUT-OFF LOW WILL CONTINUE TO TRACK EAST NORTHEAST AND BRING INCREASING CHANCES OF RAIN TO ALABAMA BY WEDNESDAY. THE MODELS NORMALLY HAVE A DIFFICULT TIME WITH THE PROGRESSION OF THESE SYSTEMS AND FORECAST CONFIDENCE REMAINS LOW REGARDING AREAL COVERAGE OF RAIN FOR GIVEN DAY. THE ECMWF MODEL MAINTAINS THE STRENGTH OF THE UPPER LOW WHILE THE GFS WEAKENS THE LOW AND OPENS IT UP INTO A TROF. BOTH SOLUTIONS MAINTAIN SOME RISK OF PRECIPITATION THROUGH FRIDAY...AND NO BIG VARIATIONS IN POPS FROM ONE DAY TO THE NEXT. THE REM ANTS OF THE UPPER LOW SHOULD BE EAST OF AREA BY SATURDAY AND KEPT RAIN OUT OF THE FORECAST. 58/ROSE && .AVIATION... 18Z TAF DISCUSSION. THE MORNING BATCH OF SHOWERS AND THUNDERSTORMS HAS PRETTY MUCH PUSHED OUT OF THE AREA...ALTHOUGH A FEW MORE SHOWERS ARE POPPING UP AROUND MGM AND MAY MOVE TOWARD TOI IN THE NEXT FEW HOURS. I'VE OPTED TO USE VCSH TO ACCOUNT FOR THESE -- IF ANY WERE TO HIT MGM OR TOI...THEY WOULD BE FAIRLY BRIEF AND NOT CAUSE A SIGNIFICANT/LONG DURATION OF CEILING/VISIBILITY RESTRICTIONS. BACK TO THE NORTH OF THOSE LOCATIONS...CONDITIONS ARE MUCH BETTER AND SHOULD REMAIN SO THROUGH AT LEAST SUNSET. THERE WAS AN AREA OF THUNDERSTORMS DEVELOPING IN MIDDLE TN...THAT APPEARED TO BE MOVING SOUTH. THESE STORMS COULD CONCEIVABLY REACH TCL/BHM/EET/ANB LATER THIS AFTERNOON OR THIS EVENING. MY CONFIDENCE IN THIS SCENARIO IS RATHER LOW AT THIS POINT HOWEVER...AND THERE SHOULD BE MANY HOURS OF LEAD TIME TO SEND UPDATES IF NEEDED. SINCE THE SOUTHERN TERMINALS GOT MORE RAIN LATER IN THE MORNING THIS MORNING...AND WILL HAVE MORE CLOUDS LASTING LONGER INTO THE AFTERNOON...I HIT THE OVERNIGHT CLOUDS/FOG A BIT HARDER DOWN THERE. IF THE AFOREMENTIONED AREA OF STORMS TO THE NORTH DOES MOVE THROUGH THE NORTHERN TAF LOCATIONS...THEN THEY WOULD ALSO NEED TO HAVE VISIBILITIES AND/OR CEILINGS LOWERED IN LATER FORECASTS/UPDATES. /61/ && .CLIMATE... AN UPPER LEVEL RIDGE SETS UP OVER THE AREA THIS WEEKEND AND WILL TRY TO HOLD FIRM THROUGH AT LEAST TUESDAY. WITH THIS RIDGE IN PLACE SOUTHERLY FLOW AND PLENTY OF SUN WILL ALLOW TEMPERATURES TO WARM UP QUITE A BIT...EVEN APPROACHING RECORD LEVELS. BELOW ARE THE RECORD HIGH TEMPERATURES FOR TODAY THROUGH TUESDAY. WILL ADD MORE DAYS OVER THE NEXT FEW NIGHTS IF ANY FURTHER DAYS FORECAST APPEAR TO BE NEAR RECORDS. SUNDAY APRIL 1 LOCATIONS RECORD HIGHS YEAR(S) ----------------- ------------ ----------- BIRMINGHAM 86 1974 MONTGOMERY 87 1974 TUSCALOOSA 87 1970/1978 ANNISTON 87 1974 MONDAY APRIL 2 LOCATIONS RECORD HIGHS YEAR(S) ----------------- ------------ ----------- BIRMINGHAM 85 2006 MONTGOMERY 88 2006 TUSCALOOSA 88 2006 ANNISTON 87 1978 TUESDAY APRIL 3 LOCATIONS RECORD HIGHS YEAR(S) ----------------- ------------ ----------- BIRMINGHAM 87 1999 MONTGOMERY 87 1999 TUSCALOOSA 86 1963 ANNISTON 89 1999 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 54 85 58 86 59 / 30 20 10 10 10 ANNISTON 56 87 60 86 60 / 30 20 10 10 10 BIRMINGHAM 62 87 63 86 63 / 20 20 10 10 10 TUSCALOOSA 60 88 60 87 61 / 20 20 10 10 10 CALERA 60 87 62 85 62 / 20 20 10 10 10 AUBURN 60 85 63 84 63 / 20 20 10 10 10 MONTGOMERY 60 88 61 87 62 / 20 20 10 10 10 TROY 58 86 60 86 60 / 20 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 31, 9:30 AM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 930 AM CDT SAT MAR 31 2012 ALZ011>015-017>050-011430- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 930 AM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FROM 3 PM TO 10 PM THIS AFTERNOON AND EVENING...MAINLY FOR AREAS NORTH OF US-80. THE PRIMARY THREAT FROM ANY SEVERE STORMS THAT DO DEVELOP WILL BE LARGE HAIL...WITH DAMAGING STRAIGHT LINE WINDS A SECONDARY THREAT. AREAS OF FOG MAY REDEVELOP ACROSS ALL OF CENTRAL ALABAMA OVERNIGHT...REDUCING VISIBILITIES TO ONE MILE OR LESS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE NEXT ROUND OF SEVERE THUNDERSTORMS WILL BE FROM TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT ACROSS ALL OF CENTRAL ALABAMA. THE HAZARDOUS THREATS INCLUDE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE STORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL PUSH ACROSS CENTRAL ALABAMA BY EARLY THURSDAY. MODELS CONTINUE TO TREND SLOWER WITH THIS SYSTEM SO THERE MAY STILL BE CHANGES AS WE APPROACH THESE DAYS. WE ARE IN THE HEART OF SEVERE WEATHER SEASON...SO PAY SPECIAL ATTENTION TO ADDITIONAL DETAILS AS WE APPROACH THESE POTENTIAL HAZARDOUS DAYS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY THIS AFTERNOON AND EARLY NEXT WEEK. 61
In the hours before
Special weather statement, Mar 31, 4:23 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 PM CDT SAT MAR 31 2012
ALZ014-312200-
WINSTON AL-
423 PM CDT SAT MAR 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON COUNTY UNTIL
500 PM CDT...
AT 421 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR THE CORINTH RECREATION AREA...OR 5 MILES WEST OF
ARLEY...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ARLEY...
FALLS CITY...
LAKE SHORE...
WILSON BEND...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3412 8717 3408 8715 3400 8711 3399 8714
3400 8719 3399 8721 3400 8724 3400 8738
3413 8745 3416 8727
TIME...MOT...LOC 2123Z 312DEG 9KT 3409 8730
56Special weather statement, Mar 31, 4:48 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT SAT MAR 31 2012
ALZ015-312215-
WALKER AL-
448 PM CDT SAT MAR 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER COUNTY UNTIL
515 PM CDT...
AT 444 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE SHORE...OR 5 MILES SOUTH OF ARLEY...MOVING
SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CURRY...
SIPSEY...
LYNNS PARK...
ROCKY HOLLOW...
MANCHESTER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3396 8710 3394 8710 3392 8708 3390 8708
3389 8701 3386 8697 3374 8715 3399 8735
3400 8724 3399 8720 3400 8719 3400 8717
TIME...MOT...LOC 2148Z 322DEG 15KT 3400 8722
56Local storm report, Mar 31, 5:20 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL CURRY 33.96N 87.21W
03/31/2012 E1.25 INCH WALKER AL TRAINED SPOTTER
HALF DOLLAR SIZE HAIL REPORTED IN CURRY.
&&
GGOGGINSSpecial weather statement, Mar 31, 5:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT SAT MAR 31 2012
ALZ020-312315-
CHEROKEE AL-
549 PM CDT SAT MAR 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 615 PM
CDT...
AT 543 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SAND ROCK...OR 6 MILES NORTH OF CENTRE...MOVING
SOUTHEAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CENTRE...
CEDAR BLUFF...
CENTRE MUNICIPAL AIRPORT...
FORNEY...
WEISS LAKE...
&&
LAT...LON 3417 8543 3397 8540 3395 8543 3396 8549
3394 8550 3394 8552 3420 8582 3433 8567
TIME...MOT...LOC 2249Z 312DEG 28KT 3420 8566
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:27 AM CDT | Special Weather Statement | BMX | Lowndes | 48 min |
| Mar 31, 5:18 AM CDT | Special Weather Statement | BMX | Montgomery | 42 min |
| Mar 31, 5:27 AM CDT | Areal Flood Advisory | BMX | Lowndes, Montgomery | 3 hr |
| Mar 31, 5:33 AM CDT | Special Weather Statement | BMX | Russell | 42 min |
| Mar 31, 5:56 AM CDT | Dense Fog Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 3 hr |
| Mar 31, 6:11 AM CDT | Special Weather Statement | BMX | Bullock, Macon, Russell | 49 min |
| Mar 31, 6:48 AM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Macon, Pike, Russell | 117 min |
| Mar 31, 7:32 AM CDT | Flash Flood Warning | BMX | Lowndes, Montgomery | 3 hr |
| Mar 31, 4:23 PM CDT | Special Weather Statement | BMX | Winston | 37 min |
| Mar 31, 4:39 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 36 min |
| Mar 31, 4:48 PM CDT | Special Weather Statement | BMX | Walker | 27 min |
| Mar 31, 5:08 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 52 min |
| Mar 31, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 43 min |
| Mar 31, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 37 min |
| Mar 31, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 44 min |
| Mar 31, 5:52 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 38 min |
| Mar 31, 6:08 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Calhoun, Etowah, St. Clair | 52 min |
| Mar 31, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 49 min |
| Mar 31, 6:19 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 41 min |
| Mar 31, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 40 min |
| Mar 31, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, St. Clair, Talladega | 38 min |
| Mar 31, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Mar 31, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 32 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.